Alert archive / North Carolina / Special Marine Warnings in 2016

Special Marine Warning 21, NWS Wilmington, NC

June 15, 2016

NWS Wilmington, NC issued this special marine warning at Jun 15, 2016, 3:25 PM EDT. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2016, 3:25 PM EDT (19:25 UTC)
Expired
Jun 15, 2016, 5:00 PM EDT
In force
95 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Wilmington radar (KLTX), 81 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

614 
WHUS52 KILM 151925
SMWILM
AMZ250-152100-
/O.NEW.KILM.MA.W.0021.160615T1925Z-160615T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
325 PM EDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM...

* UNTIL 500 PM EDT

* AT 323 PM EDT...A STRONG THUNDERSTORMS WAS LOCATED OVER FIGURE
  EIGHT ISLAND...MOVING EAST AT 10 KNOTS. OTHER STORMS WERE
  EXTENDING DOWN TOWARD MASONBORO ISLAND AND UP TOWARD SURF CITY.

  HAZARD...WIND GUSTS 34 KNOTS OR GREATER AND EXCESSIVE LIGHTNING. 

  SOURCE...RADAR INDICATED. 

  IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND 
           SUDDENLY HIGHER WAVES. 

* LOCATIONS IMPACTED INCLUDE...
  5 MILE BOXCARS...10 MILE ROCKS...BILLY MURRELL REEF...TOPSAIL BOXCARS...
  MASONBORO SEA BUOY...LIBERTY SHIP...HARRIS REEF...DALLAS ROCK...TOPSAIL
  TIRE REEF...BUOY OFF CAROLINA BEACH...JOHNNY MERCER PIER...NORTH
  MASONBORO ISLAND...WRIGHTSVILLE BEACH AND CAROLINA BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO SAFE HARBOR UNTIL HAZARDOUS WEATHER PASSES.

&&

LAT...LON 3421 7725 3402 7790 3416 7783 3424 7777
      3434 7766 3444 7752
TIME...MOT...LOC 1923Z 263DEG 9KT 3427 7776 

HAIL...0.00IN
WIND...>34KTS

$$

RGZ
1 follow-up statement
754 
FZUS72 KILM 152051
MWSILM

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
451 PM EDT WED JUN 15 2016

AMZ250-152101-
/O.EXP.KILM.MA.W.0021.000000T0000Z-160615T2100Z/
451 PM EDT WED JUN 15 2016

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 500 PM EDT...

THE AFFECTED AREAS WERE... 
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM...

THE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES A
SIGNIFICANT THREAT TO BOATERS.

LAT...LON 3421 7725 3402 7790 3416 7783 3424 7777
      3434 7766 3444 7752
TIME...MOT...LOC 2048Z 263DEG 9KT 3427 7776 

$$

RGZ

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special marine warning went out at Jun 15, 3:03 PM EDT, 22 minutes earlier.

Area forecast discussion, Jun 15, 3:03 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
303 PM EDT WED JUN 15 2016

.SYNOPSIS...
Heat and humidity will persist through Thursday. Heat index
values may exceed 100 degrees both days and will be accompanied by
scattered to numerous thunderstorms. A cold front will cross the
area Friday with much cooler and drier conditions following for
the weekend into early next week. A cold front may reach into the
area in the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 PM Wednesday...First round of showers fired off along
the sea-breeze front then moved offshore early this afternoon. Now
waiting on an expected second round of more widespread convection
for this afternoon and evening as the very moist and moderately
unstable airmass over the eastern Carolinas heats up to its
convective temperature. With P/W values of around 2.3 inches we
can expect heavy downpours from any storms that form. Fortunately,
they will be moving to the ENE at a pretty good clip, so anything
more than localized ponding or minor flooding is unlikely unless
we get some training of storms. Dew points will remain well up in
the 70s so still expecting heat index values up around 100 this
afternoon for many places.

For tonight expect a gradual tapering off of convection, although
not completely dropping pops as the atmosphere will remain juicy and
unstable. Any passing boundaries or upper disturbances will have the
potential to kick off a round of convection.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 230 PM Wednesday...A cold front will sink southwards during
the short term, moving south across the eastern Carolinas on
Friday afternoon and evening. Thursday will be a hot one.
Temperatures in the lower to mid 90s combined with dew-points in
the mid 70s will bring us apparent temperatures ranging from 100
to 104 Thursday afternoon. Friday will be more moderate depending
upon timing of FROPA, with highs of around 90 and a dryer column
giving us peak apparent temperatures "only" in the mid 90s. Ample
moisture and an unstable column along with FROPA will give us
scattered convection on both days.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 300 PM Wednesday...Dry and gusty northerly flow and
relatively cooler high pressure will build into the Carolinas over
the weekend. Pcp water values will drop down to 1.25 inches or
below by Sat morning and less than an inch by Sat evening as the
column really dries out. The mid to upper trough axis will be
aligned from SW-NE across the local area Sat morning and may be
enough upper level support and residual moisture to produce a few
shwrs in the morning but overall expect relatively cooler and
drier weather most of the weekend. High pressure will build south
and then orient itself more west to east over the southeast. An
expansive area of high pressure will end up extending from the mid
country out into the Atlantic through early next week into Tues,
limiting shwrs/tstms as air mass slowly warms and modifies. By
Monday the winds will have a more on shore component increasing
flow of moisture on shore, but enough dry air and subsidence
should remain to keep showers at bay. By Tues, The center of the
high will be off shore with a more humid air mass advecting in. A
mid to upper trough reaching down from Canada will displace the
upper ridge as it pushes a cold front south by Wed. This front
may reach into the Carolinas by late Wed, but the latest GFS keeps
the front north with a warm and moist southerly return flow over
the area through Wed. May see some thunderstorms return to
forecast at this time, Wed aftn, but enough subsidence may remain
over the area to keep coverage isolated. Overall plenty of
sunshine and fair weather through much of the period.

Long summer days and plenty of sunshine will offset caa to keep
aftn temps up near 80 over the weekend, but still well below
normal. Overnight lows will be in the 50s inland and may even drop
below 60 closer to the coast Sat night and Sun night. A return to
summer warmth will work its way back Mon through Wed, with temps
back above normal by mid week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 18Z...Afternoon convection is expected to increase in coverage
during the next several hours. Currently only coastal sites are
being affected by thunderstorms but as activity expands inland
expect both FLO and LBT will experience brief periods of MVFR and
possibly IFR due to storms. Another round of convection is possible
at coastal sites lasting into the evening hours. Convection is
largely diurnally driven and loss of heating will bring a decrease
in activity. Low level jet tonight, around 20 kt between 500 and
1000 ft, should prevent development of significant fog but may
lead to an ifr stratus deck where rainfall is heaviest.

Extended outlook...Periods of morning MVFR fog/stratus possible on
Thursday, and periods of MVFR/IFR from afternoon/evening convection.
Otherwise expect VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 230 PM Wednesday...Weak pressure gradient today will
tighten tonight as a cold front begins to descend from the north.
Current light SW flow will increase overnight to 15 to 20 kts.
Seas will build in turn, with 5 footers possible over the outer
fringes of our waters after midnight. Greatest threat to mariners
will remain from thunderstorms moving offshore this afternoon and
evening.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 230 PM Wednesday...SW winds on Thursday will veer to the W
on Friday and then N on Friday night as a cold front drops south
across the waters. It is possible that we could post exercise
caution headlines for the waters Friday night as northerly
gradient tightens behind the cold front.

LONG TERM /SATURDAY THROUGH MONDAY/...
As of 300 PM Wednesday...Gusty northerly winds will increase into
Saturday as dry high pressure builds in behind the exiting cold front.
Expect winds on Saturday to slowly veer from N to NE maintaining
their 15 to 25 kt speed. Winds will decrease slowly and continue
to come around to a more on shore flow through the end of the
weekend as high pressure settles just to the north of the local
waters. Seas into Saturday will be as high as 6 to 9 ft, but may
be higher as WNA is forecasting seas up to 12 ft near Frying Pan
Shoals by Sat evening. Therefore expect SCA conditions ongoing and lasting
through much of the weekend. The WNA shows seas peaking late Sat
into early Sun near 12 ft out near Frying Pan Shoals and then
starting a downward trend through Sunday finally dropping below
SCA thresholds by Sun night near midnight. By Monday winds will
become more on shore and lighten through the day. Seas will come
down to 2 to 4 ft by the Mon night.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...REK
SHORT TERM...REK
LONG TERM...RGZ
AVIATION...III
Hazardous weather outlook, Jun 15, 2:45 PM EDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
245 PM EDT WED JUN 15 2016

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-161845-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
245 PM EDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDICES WILL REACH 100 TO 102 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDICES THURSDAY WILL REACH 100 TO 104 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-161845-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
245 PM EDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SMALL CRAFT EXERCISE CAUTION CONDITIONS MAY DEVELOP TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 15, 12:33 PM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1233 PM EDT WED JUN 15 2016

NCZ107>110-151715-
INLAND BRUNSWICK NC-COASTAL BRUNSWICK NC-COASTAL NEW HANOVER NC-
INLAND NEW HANOVER NC-
1233 PM EDT WED JUN 15 2016

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN BRUNSWICK AND NEW
HANOVER COUNTIES UNTIL 115 PM EDT...

AT 1231 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER MILL CREEK...OR 9 MILES SOUTH OF LELAND...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. YOU CAN
ALSO EXPECT TORRENTIAL RAIN PRODUCING PONDING OF WATER ON THE
ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
WILMINGTON...CAROLINA BEACH...SNOWS CUT...SOUTH MASONBORO ISLAND...
BOILING SPRING LAKES...BISHOP...TOWN CREEK...MILL CREEK...SILVER LAKE...
SEA BREEZE...MYRTLE GROVE...WINNABOW...MASONBORO...SEAGATE...BRUNSWICK
COUNTY COMMUNITY COLLEGE MAIN CAMPUS AND BOLIVIA.

THIS INCLUDES US ROUTE 17 IN BRUNSWICK COUNTY BETWEEN MILE MARKERS 26
AND 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3399 7792 3403 7823 3418 7822 3420 7782
TIME...MOT...LOC 1631Z 267DEG 13KT 3411 7807

RGZ
Special weather statement, Jun 15, 3:11 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
311 PM EDT WED JUN 15 2016

NCZ099-106>109-152000-
INLAND BRUNSWICK NC-COASTAL PENDER NC-COASTAL NEW HANOVER NC-
COLUMBUS NC-INLAND NEW HANOVER NC-
311 PM EDT WED JUN 15 2016

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN PENDER...SOUTHEASTERN
COLUMBUS...NORTHEASTERN BRUNSWICK AND NEW HANOVER COUNTIES UNTIL 400
PM EDT...

AT 310 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR WILMINGTON...MOVING EAST AT 15 MPH. OTHER STORMS WERE FOLLOWING
BEHIND THIS ONE WITH TORRENTIAL RAIN AND FREQUENT LIGHTNING.

WIND GUSTS OF UP 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WILMINGTON...LELAND...CAROLINA BEACH...WRIGHTSVILLE BEACH...SNOWS CUT...
SOUTH MASONBORO ISLAND...FIGURE EIGHT ISLAND...NORTH MASONBORO ISLAND...
HAMPSTEAD...BOILING SPRING LAKES...BISHOP...OGDEN...PHOENIX...WINDEMERE...
BATARORA...SCOTTS HILL...SEA BREEZE...MYRTLE GROVE...WINNABOW AND PORTERS
NECK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 40 BETWEEN MILE MARKERS 415 AND 416.
 INTERSTATE 140  US ROUTE 74 BETWEEN MILE MARKERS 425 AND 434.
 US ROUTE 17 IN BRUNSWICK COUNTY BETWEEN MILE MARKERS 24 AND 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3440 7765 3432 7769 3429 7773 3428 7773
      3417 7783 3405 7788 3405 7793 3411 7794
      3404 7799 3402 7865 3413 7865 3422 7830
      3432 7810 3437 7781 3435 7781 3432 7776
TIME...MOT...LOC 1910Z 248DEG 14KT 3420 7796

RGZ
Special weather statement, Jun 15, 3:18 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
318 PM EDT WED JUN 15 2016

SCZ032-039-055-056-152000-
COASTAL GEORGETOWN SC-FLORENCE SC-WILLIAMSBURG SC-
INLAND GEORGETOWN SC-
318 PM EDT WED JUN 15 2016

...SPECIAL WEATHER STATEMENT FOR FLORENCE...GEORGETOWN AND
WILLIAMSBURG COUNTIES UNTIL 400 PM EDT...

AT 316 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SARDIS TO 10 MILES EAST OF
MANNING TO NEAR JAMESTOWN...AND MOVING EAST AT 25 MPH.

WIND GUSTS OF UP 50 MPH WILL BE POSSIBLE WITH THESE STORMS. YOU CAN
ALSO EXPECT TORRENTIAL RAIN PRODUCING PONDING OF WATER ON THE
ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...GEORGETOWN...LAKE CITY...DEBORDIEU COLONY...KINGSTREE...
ANDREWS...TIMMONSVILLE...JOHNSONVILLE...PAMPLICO...HEMINGWAY...POSTON...
KINGSBURG...WARSAW...NORTH SANTEE...GOURDIN...SARDIS...HEBRON...EARLE...NEW
HOPE AND TRIO.

THIS INCLUDES INTERSTATE 95 IN SOUTH CAROLINA BETWEEN MILE MARKERS
147 AND 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3332 7974 3346 7991 3361 8004 3372 7998
      3377 8000 3382 7991 3388 7988 3389 7995
      3395 7997 3399 7989 3406 8002 3413 8000
      3419 7958 3404 7951 3399 7952 3392 7945
      3333 7916 3326 7918 3325 7921 3322 7945
TIME...MOT...LOC 1916Z 271DEG 23KT 3407 7993 3369 8003 3325 7965

RGZ

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 10:15 PM EDTAreal Flood AdvisoryILMRobeson2 hr
Jun 15, 12:33 PM EDTSpecial Weather StatementILMBrunswick, New Hanover42 min
Jun 15, 3:11 PM EDTSpecial Weather StatementILMBrunswick, New Hanover49 min
Jun 15, 3:52 PM EDTSpecial Weather StatementILMPender38 min
Jun 15, 5:06 PM EDTSpecial Weather StatementILMRobeson54 min
Jun 15, 5:39 PM EDTSpecial Weather StatementILMBladen, Columbus81 min
Jun 15, 5:49 PM EDTSpecial Weather StatementILMBrunswick71 min
Jun 14, 8:23 PM EDTAreal Flood AdvisoryILMHorry, Marion52 min
Jun 14, 9:59 PM EDTSpecial Weather StatementILMDarlington46 min
Jun 14, 10:29 PM EDTSevere Thunderstorm WarningILMDarlington, Dillon, Florence, Marion, Marlboro41 min
Jun 15, 12:08 AM EDTAreal Flood AdvisoryILMDarlington, Dillon, Florence, Marlboro112 min
Jun 15, 2:46 AM EDTAreal Flood AdvisoryILMDarlington104 min
Jun 15, 3:18 PM EDTSpecial Weather StatementILMFlorence, Georgetown, Williamsburg42 min
Jun 15, 3:49 PM EDTSpecial Weather StatementILMMarlboro41 min
Jun 15, 4:07 PM EDTSpecial Weather StatementILMGeorgetown38 min
Jun 15, 4:12 PM EDTSpecial Weather StatementILMMarion48 min
Jun 15, 4:20 PM EDTSevere Thunderstorm WarningILMGeorgetown44 min
Jun 15, 4:48 PM EDTSpecial Weather StatementILMMarion42 min
Jun 15, 4:57 PM EDTSpecial Weather StatementILMHorry48 min
Jun 15, 5:12 PM EDTSevere Thunderstorm WarningILMHorry32 min

Nearby

Special Marine Warnings in North Carolina, 2016Every special marine warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.